Over-The-Counter Painkillers: Use Medications with Caution

Author: 1 Comment Share:
Philippa Bridge Cook
The over-the-counter (OTC) medications acetaminophen (Tylenol) and ibuprofen (Advil, Motrin) are used by millions of people every day, for common conditions such as headaches, fever, muscle pain, chronic pain conditions, and arthritis. Yet how many people are aware that they can cause serious side effects, and in the most severe cases, death? Because these medications are available over the counter in drugstores and are taken by many people without any discussion with a doctor or pharmacist, the risks may not be well understood.

Medications with Acetaminophen

Acetaminophen is the leading cause of acute liver failure in the U.S., a serious and sometimes fatal condition which in some cases can necessitate liver transplant. Many cases of acute liver failure are caused by acetaminophen overdose; however, half of overdose cases are unintentional. In many cases of unintentional overdose, patients took more than one medication containing acetaminophen without realizing that both medications contained it. Acetaminophen is present in many medications, both prescription and non-prescription. Combination products that have acetaminophen as an ingredient include:

  • Prescription painkillers such as Darvocet, Percocet, Lortab,  Ultracet, and Tramacet
  • OTC cold and flu medications such as Actifed, Dayquil, Dristan, Nyquil, Sudafed, and Theraflu
  • Headache medications such as Excedrin

There is also some concern about the safety of acetaminophen at label-recommended doses, especially in patients at higher risk of liver injury from alcohol consumption. Acetaminophen at therapeutic doses may exacerbate the effects of liver injury from other causes. Individuals who are at higher risk of liver injury, such as those who consume more than three drinks of alcohol daily, are severely malnourished, or who take medications that induce liver enzymes, need to be aware of the potential risk of taking acetaminophen.

FDA and the Acetaminophen Medications

Because of these facts, in January 2011, the FDA announced new measures to reduce the risk of severe liver injury with acetaminophen-containing medications. Manufacturers are required, by 2014, to reduce the amount of acetaminophen in any combination product to 325 mg, in order to reduce the risk of accidental overdose when multiple acetaminophen-containing products are taken together. The FDA also requires a boxed warning on the package inserts of acetaminophen products highlighting the risks of liver injury, and the fact that concurrent alcohol consumption has been identified as a risk factor. Further, pharmaceutical manufacturers in the U.S. have lowered the recommended daily maximum dose on the labels of OTC acetaminophen products from 4000 mg to 3000 mg.

In addition to the liver injury risks, acetaminophen is also associated with rare but serious skin reactions. These skin reactions, known as Stevens-Johnson Syndrome (SJS), toxic epidermal necrolysis (TEN), and acute generalized exanthematous pustulosis (AGEP), can be fatal. Reactions can occur with the first use of acetaminophen, or any time it is being taken. The FDA has issued a warning to consumers about these reactions, and will require that a warning be added to the labels of prescription acetaminophen-containing products.

Medications with Ibuprofen

Ibuprofen is another common OTC medication that can have serious side effects. Ibuprofen is a type of non-steroidal anti-inflammatory (NSAID): medications of this type are very commonly used for chronic pain syndromes and arthritis, with more than 70 million prescriptions and 30 billion OTC tablets sold annually in the U.S.  Prescription NSAIDs include celecoxib, diclofenac, indomethacin, mefenamic acid, meloxicam,  and naproxen (Celebrex, Voltaren, Indocin, Ponstel, Mobic, and Anaprox), and OTC NSAIDs include ibuprofen (Motrin, Advil) and naproxen (Aleve).

NSAIDs as a group (prescription and OTC) are generally well tolerated, but their use can increase the chance of a heart attack or stroke that can lead to death. Individual NSAIDs have different cardiovascular risk profiles. The highest risk is with the newer class of NSAIDs called COX-2 inhibitors, which include celecoxib, rofecoxib, and valdecoxib (Celebrex, Vioxx, and Bextra). In fact, rofecoxib and valdecoxib were taken off the market due to concerns over their cardiovascular safety: clinical studies had shown an increase in the risk of heart attack and death. The traditional NSAID diclofenac also has an increased risk of cardiovascular morbidity and death, similar to the COX-2 inhibitors. The safest alternatives with respect to cardiovascular risk are ibuprofen in OTC doses (less than 1200 mg per day total) and naproxen. The risk of cardiovascular morbidity increases with increasing dose and duration of use.

In addition, NSAIDs can cause adverse gastrointestinal events such as ulcers, and bleeding in the stomach and intestines, which can occur at any time during treatment. Gastrointestinal complications can range from mild, such as indigestion, to severe, such as ulcer-related perforation, obstruction, or hemorrhage. Mild gastrointestinal adverse events such as nausea, heartburn, dyspepsia, and abdominal pain are extremely common and may occur in up to 40% patients taking NSAIDs regularly. Serious complications, although much more rare, are still too common, and their incidence has not changed in the last decade. For example, in patients taking NSAIDs for arthritis, the annual number of hospitalizations for serious gastrointestinal complications is estimated to be about 100,000, with over 16,000 deaths.

Almost 75 percent of patients who used NSAIDs regularly were either unaware or unconcerned about possible gastrointestinal complications, and two-thirds of patients stated that they expected warning signs before developing serious complications. However, only a minority of patients with serious gastrointestinal complications due to NSAIDs had gastrointestinal complaints prior to the serious complication.  Risk factors for adverse gastrointestinal events include advanced age, higher doses of NSAIDs, a history of gastroduodenal ulcer or gastrointestinal bleeding, concomitant use of corticosteroids or anticoagulants, and serious coexisting conditions.

Although risks of ibuprofen at OTC doses have not been as well studied as prescription NSAIDs, or NSAIDs as a group, the same risks are definitely present when taking OTC ibuprofen. The risk of an adverse event increases with increasing dose of ibuprofen, and for heart disease, the risk also increases with longer duration of use. Many users of ibuprofen may exceed the label-recommended dose in an attempt at better pain relief, or combine ibuprofen with other NSAIDs, both of which would increase the risk of adverse events. The label-recommended dose of OTC ibuprofen is 400 mg per dose, up to 1200 mg per day. However, in my own experience I have been advised by multiple doctors to take 600 to 800 mg per dose, up to 3200 mg per day, without any discussion of the potential for adverse events. Not surprisingly, I have NSAID-related gastritis. I have also talked to many chronic pain patients who routinely exceed the label-recommended doses of both ibuprofen and acetaminophen, and combine these medications with other prescription pain medications containing NSAIDs or acetaminophen. Although this might be acceptable for some patients, in some circumstances, it should definitely not be done without a physician’s recommendation and discussion of possible side effects.

Bottom Line with OTC Painkillers

The bottom line is that although acetaminophen and ibuprofen are generally well-tolerated at OTC dosages, especially for short durations of use, the potential for serious side effects exists. Just because a medication is available without a prescription doesn’t mean it is safe to use in all circumstances. Patients should be aware of the potential risks of these medications, and discuss their use, both in duration, and dosage, with their physicians. In addition, individual patients may have relevant medical history or concomitant medication use that puts them at higher risk of an adverse event, even with OTC medications, another reason to discuss their use with a physician.

Print Friendly, PDF & Email
Share
Previous Article

Scrotal Gangrene: Adventures in Medical Journalism

Next Article

Anti-NMDAR Encephalitis and Ovarian Teratomas

You may also like

1 Comment

  1. Great information. I actually got an ulcer in my throat from an Alleve getting stuck because I didn’t drink enough water with it. I couldn’t eat solids for an entire week!

Leave a Reply

Your email address will not be published. Required fields are marked *

three × 1 =

This site uses Akismet to reduce spam. Learn how your comment data is processed.